DEAR DOCTOR K:
My doctor thinks I could benefit from an antidepressant. But I’ve heard that antidepressants cause weight gain and I’m already overweight. Do any antidepressants cause less weight gain than others?
Many of my patients have asked me that question. Like you, they were hesitating to take antidepressants because of the possibility they would gain weight.
And they’re right: Many antidepressants do cause weight gain in some people. The question has been how much weight gain they cause. A new study may calm those concerns. This large and long-term study shows that weight gain is usually small and differs little from one antidepressant to another.
The study was led by researchers at Harvard-affiliated Massachusetts General Hospital. It included more than 19,000 people and lasted for one year.
The men and women in the study took an antidepressant for at least three months. The types of antidepressants they took varied. They included tricyclic antidepressants such as amitriptyline (Elavil); selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine (Prozac) and citalopram (Celexa); and serotonin and norepinephrine reuptake inhibitors (SNRIs) such as duloxetine (Cymbalta) and venlafaxine (Effexor). The researchers checked each person’s weight every three months for a year.
People taking citalopram gained the most weight in the study — an average of one to two pounds. Weight gain linked to other antidepressants was even smaller. Tricyclic antidepressants caused the least weight gain, but these older drugs are no longer prescribed as frequently.
It’s also worth noting that not everyone taking an antidepressant gained weight. Some people actually lost a few pounds. Why is that? My guess is that some people eat more when they’re depressed — just as some people drink more. Some people “drown their sorrows” in food rather than drink. For such folks, lifting their depression with antidepressants leads them to eat less.
Some antidepressants, such as bupropion, are more likely to cause weight loss than weight gain. However, these antidepressants are not the best treatment for all people with depression.
Don’t let worries about weight gain affect your decision to take an antidepressant — or which one to choose. If you do start taking an antidepressant and notice some weight gain, try lifestyle changes. Eating a healthier diet and exercising regularly will not only get your weight back under control, but will have positive effects on your mood as well.
In fact, I have occasionally recommended a daily exercise program for several months as the first type of treatment for depression — before I prescribe antidepressants. There now is very strong evidence that regular exercise can, in some people, greatly improve depression. That may not sound plausible, but we’re learning that regular exercise can affect brain chemistry in a way that protects the brain not only from depression but also from dementia.
Finally, don’t expect to see a major improvement right away. It often takes six to eight weeks to see a response. And don’t give up if the first antidepressant doesn’t work. Trying a different one may do the trick.